Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

ive put on weight on my methadone , how to lose it ?

Hi iv put on a funny amount of weight sinse ive been on my meth , i was only 6 and a half stone basically really unhealthy so i wanted to put on the beef , but sinse iv been on the methadone for 3 year now , iv went up from a size 8 to a 14 at one point i was a 16 but still thinish on tthe top , just my hips , bum and legs , even hands , ankles all swolt up ,
iv been goin to jazzercise ,
and im not getten nowhere , how do i get the weight off any ppl in my situation thts ben thro it xxxxxxx
5 Responses
Avatar universal
hey girlee.....I was on methadone for 6 1/2yrs went from a trim 6' 1'' at 185 to 243lb
methadone slows down your gastro/intestinal system so you make more from the calories you take in...it also kida slows your whole system down and we become less active...its a double edge sward ....on the bright side when I started coming off it
so did the weight it took me 8 1/2mo to taper off I was at 150ml when I started tapering
but as my dose dropped so did my weight now im back to 186 and clean 113 days
after 3yrs on girlee it time to start thinking of getting off....its one of the best decisions
I have ever made...its a bit of a struggle but in the end it is so so worth it good luck to you and God bless...Gnarly  
Avatar universal
Hi there sara. Ya like gnarly I put Weight on in the 4 years I have been on the done.Maybe about 30 pounds or more.(no stones though) lol. Get off the crap.Now my dose is only 16mg and dropping,soon to be free of this stuff. Good luck to ya.
                                                                                                                            karl
Avatar universal
Hey what's up? I have been on methadone for a year now and recently went up to 80mg but I asked them to take me down 5mgs no weight loss; I am going to come down another 5 Monday. How do I get off this without having terrible withdrawals? And the weight gain has been a terrible blow to my self esteem:( help!!
Avatar universal
Thats really interesting - -I actually Lost 20 lbs.. Went from 210 dwn to 190. Mainly due to the Excess Sweating that the Methadone Caused.
And coming off of the Methadone Increased my Sweating even more = but I havnt really lost extra weight nor have gained any back.
I Suppose I didnt eat as much either - since While On Methadone, I felt no Pains at all - Including Hunger pains.
Avatar universal
From what I've read so far it looks like there are not many solutions for losing weight while taking methadone.  I was injured at work in 1975 and have suffered with severe chronic back pain since.  It was not until 1997 that I started an Opiate program and what a blessing it was to get some relief after 30 plus years.

One commitment I made to myself before ever starting was to stay on the same dosage once the program began.  I'm happy to say that after 14 years my dosage has not changed.  It started at 40mg of Meth, with 30mg of morphine for breakout pain.  Since that time other medications were required, like Cymbalta, Flomax, and a Statin among others.  Almost every med has the same side effect of either gaining or losing weight.  In my case, like so many others here was gaining.    In order to meet my personnel challenge of maintaining 40mg, I need to switch to either the Duragesic patch or Oxicontin.  Although they are part of the narcotic family, I have bad side effects with Oxicontin and more so with the patch.  

Over the years I've gone from roughly 165 to 212. With every extra pound I would take steps to try and lose weight but it seemed impossible.  To make matters worse, I went into a deep depression and my physician put me on several different anti depressive meds. After five years and countless number of drugs, I still suffered.  I felt the way I did, not due to depression but instead a severe loss of Testosterone.  Where a male my age would have a "t" level of approx 400-500mg mine was 76.  This was the reason why I felt so bad.  Since the diagnosis and treatment I'm feeling better and maintain a decent "t" level now.  This is important for men, and I guess women to some degree to have checked while on Opnoids therapy since this is the reason why mine dropped so low.  I can no longer produce it naturally so I have to do replacement treatments.  The low level, over many years caused me to put on weight and lose bone density.  The good news is the bone density level has almost returned to normal levels since going on the replacement.  The weight gain is another story.

I too have a sweet tooth and struggle with dry mouth and, as another poster wrote, there are simple ways to handle both by going sugar free and using proper dental hygiene respectively.  The weight, however, is more of a challenge.

Our company began offering a health care coach as part of the insurance. She's been very helpful and understanding but was not aware of the history and issues with methadone.  I was on a 2k calorie per day meal plan, with little sugar or white flour.  To supplement calorie loss, I burn roughly 900 calories over the four days by walking on a trend mill.  This is one exercise I can do without aggravating my back.  After one week I gained one pound.  Talk about discouraging.  I just dropped the calorie intake to 1800 a day.  We’ll see what happens.

One final comment; as mentioned earlier I take a med holiday ever 3 to 4 months by switching from Meth to Oxi.  Due to the side effects I only break off meth for 2 weeks and then switch back.  The two week period of being on Oxi happened to occur when I first starting my weight coaching sessions.  I lost 3 pounds the first week, but put them right back on during the last two weeks, when I switched back to Meth.  Therefore, if you can tolerate and have the option to switch from one opniod to another it may be worth trying to see if your weight situation changes.

I’m 100% convinced, regardless of any medical facts, that Methadone for whatever reasons does cause us to gain weight.  It could be the fillers, the increase in sweets craving or a slowdown in our metabolism, age, or a combination of all.  Unless there is a magic bullet out there to speed up, slow down, reduce or eliminate these inhibitors we’ll have to dig down deep and eat a little bit less and exercise a little bit more.  And, if possible, reduce your medication intake.

Good luck and God Bless to all of you. It’s a difficult situation to be in but don’t give up and keep looking for a solution. Talk to your health care provider to see what can be done to help, and share whatever you learn.




Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.